Hair Loss due to Medication

Hair loss due to medication is a real problem in today's world. That's because many drugs cause hair to fall out. In fact more than you can imagine. That is why drugs are one of the causes of hair loss. Perhaps you were not aware of all the risks involved, when the doctor initially prescribed that medication.

Who is responsible for Hair Loss due to Medication?

The first responsible for hair loss due to medication are we, the humans. Unfortunately, humans are making medications for every ailment that we have, unaware of all the side effects that these medications are causing. Or they know it, but they go ahead with their plans.

On the one hand, we make medications that help fight a disease, but on the other, we hurt ourselves by taking them, due to the side effects they bring.

So, I am sure no one wants to get hair loss due to medication. But before we see which ones are these medications, let's see first, how they trigger the telogen effluvium prematurely.  

Telogen Effluvium Phases 

We have to get to the root of the problem of hair loss due to medication.

To see that, we have to be aware of all the phases the scalp hair growth goes through.

The scalp hair growth has four phases, anagen, catagen, telogen, and exogen

The first one is the growing phase called anagen, in which the hair follicles are active with hair growth. During that phase the hair grows at the pace of six inches per year, and the duration last from two to eight years.

The second is the catagen phase, or transition phase, in which a kind of mysterious signal is sent to the scalp, causing the stage of hair growth to come to an end. It can last from 10 days to four weeks.

The third one is the telogen phase, in which the 10 to 15 percent of the current hair rests. That phase last about three months. While that happens, the new hair is starting to grow.

The last, but not the least, is the exogen phase. It's like an exodus of hair, since this one goes into detachment mode It usually lasts from two to four months. The duration of this phase doesn't take that long, but it does occur in rare cases.

The problem with some medications is that they meddle with the natural cycles of scalp hair growth. In which stages of hair growth do the medications intervene?

First, the anagen phase, which is the hair growth stage. Some drugs prevent stem cells, or the cells that produce new hair to divide correctly. That shortens the growth phase from a few days to weeks after taking the medication.

The most prone people, who can get hair loss due to medication, are the ones that are taking chemo drugs because of cancer. According to Medical News Today, chemo drugs maybe the better example of what is drug-induced alopecia.

The magnitude of hair loss depends on what type of drug is used, as well as the dose, and how sensitive that person is to the medication.

The other phase of hair growth in which medications are involved is telogen. That is the most common and happens two to four months after taking the medication

This disorder causes the hair follicles to enter the resting phase prematurely. That causes the exogen phase, which is the detachment phase, to occur too early.

People with this condition lose 30 to 70 percent more than they would lose in one day, which is about 100 to 150 hairs.

Have you seen those ads on TV for certain drugs? First, comes the advantages of taking the medication. Then at the end of the ad, they say all the side effects as fast as possible. Don't get caught in the trap!

For a more complete explanation, go on to read the article: Telogen Effluvium.

Which are the Medications Causing Hair Loss?

The more we take the medication, the more risk we have of losing hair. Therefore, we will see a list, in which hair loss is due to medication. These side effects can alter some of the hair cycles, either the anagen or telogen effluvium: 

            ·    ACE, or Angiotensin converting enzyme inhibitors

            ·    Acne medications with vitamin A or retinoids

            ·    Amphetamines

            ·    Anabolic steroids for building muscles

            ·    Antibiotics

            ·    Anticoagulants or blood thinners

            ·    Antidepressants and mood stabilizers

            ·    Antifungal drugs

            ·    Antiseizure medications

            ·    Arthritis Medications 

            ·    Beta blockers

            ·    Birth control pills

            ·    Chemical Treatments

            ·    Chemotherapy or cancer drugs

            ·    Cholesterol lowering medications

            ·    Epilepsy drugs or anticonvulsants

            ·    Gout medications        

            ·    Heart problems medications 

            ·    High blood pressure or anti-hypertensive drugs

            ·    Hormone replacement therapy

            ·    Immunosuppressant drugs

            ·    Nonsteroidal anti-inflammatory drugs

            ·    Parkinson's disease drugs

            ·    Stomach problems medications

            ·    Testosterone replacement therapy

            ·    Thyroid medications

            ·    Vitamin A in large doses

            ·    Weight loss drugs

You can see that there's a good amount of medication that causes hair loss, as it activates the telogen effluvium prematurely, and the final result is hair loss. On the one hand, they fix some part of your body, and on the other, they make your hair to fall out.

Your doctor may not mention hair loss, as one of the side effects of a certain medication. That is why it is so important, not to forget to do your own research. Try to get the medicine leaflet with the pharmacist, before buying the prescription, and read it completely.

However, many of the medications, when suspended, cause your hair to return to normal. But, it's up to you to talk to your doctor, if you have any of the conditions mentioned above, to see if the prescribed medication doesn't cause hair loss.